Renal Papillary Necrosis

Wednesday, January 13, 2010

Renal papillary necrosis is a form of nephropathy which is characterized by necrosis of the renal papillae, which is is the area where the openings of the collecting ducts enter the kidney.

Renal papillary necrosis can be caused by analgesic nephropathy. The damage is cumulative and most patients of renal papillary necrosis would have ingested at least 20kg of analgesics in the past. The risk is higher for phenacetin and acetaminophen compared to aspirin and other NSAIDs. Combination analgesic products, such as Goody's, also have a high risk of causing papillary necrosis.

Renal papillary necrosis is also caused by diabetes mellitus and vaso-occlusive sickle cell crisises, in which it is related to renal infection or vascular disease. It can also occur as a result of acute pyelonephritis.

Treatment for renal papillary necrosis depends on the underlying cause. For example, if analgesic nephropathy is suspected as the cause, your doctor will recommend that you stop using the suspected medications. This may allow healing over time.